TikToker has discovered his bones are black - Here's why

"My bones are black. Like, the bones in my body are black."
Nergis Firtina
X-ray image of human skull.
X-ray image of human skull.

mr.suphachai praserdumrongchai/iStock 

Your bones may be black, and you may not be aware of it. Because that's exactly what happened to Tiktoker called "archiebeshort." Thanks to Archie, now we know this rare condition.

As reported by IFLScience, TikToker shared his dentist experience with his followers, where he learned he had black bones.

"My bones are black. Like, the bones in my body are black," he said. "And it's because I have something called 'minocycline' black bone disease."

In high school, Archie had minocycline, a tetracycline antibiotic, to treat his acne. He appeared to have no adverse effects for years, assuming nothing of it. But as soon as Archie's wisdom teeth started to erupt, he realized there was a problem.

"My wisdom tooth came in, and it was black, and I was like 'oh my god my teeth are rotting," he said in the TikTok video. "And it turns out that my jaw's black, and probably the rest of my skull and most of my bones [are too] according to my doctor."

TikToker has discovered his bones are black - Here's why
X-ray image of shoulder.

What exactly is it?

"Alkaptonuria is a monogenic disease leading to an enzyme deficiency, causing the accumulation of homogentisic acid (HGA) at 2,000 times the normal rate. The HGA binds to cartilage and bone and pigments, turning it black in a process called ochronosis - hence its name of Black Bone Disease," says Orphanet Journal of Rare Diseases.

According to NHS, a person with alkaptonuria may begin to have joint issues in their 30s. They frequently the first experience lower back pain and stiffness, then knee, hip, and shoulder pain.

These are osteoarthritis' initial signs and symptoms. Over time, cartilage, a resilient, adaptable tissue present throughout the body, may deteriorate and fracture, causing harm to the spine and joints. There may be a necessity for joint replacement surgeries.

According to a case report that was published in the Journal of Orthopaedic Surgery and Research, one woman, 52, had been taking the acne medication minocycline for around 32 years when she underwent knee surgery. Her surgeons found that she had what they legitimately refer to as "black bone disease," which had caused her bones to turn black during this procedure, IFLScience reported.

They caution other surgeons to be aware of the situation and the potential effects of minocycline, as opposed to other more worrisome reasons for bone discoloration, even though the surgery went forward and was successful.

"Minocycline black bone disease is a rare finding that can cause concern when unexpectedly encountered," the team wrote in their case study.

"Currently, no reports exist of poor outcomes in the presence of this disease; however, surgeons should exclude alternative causes of bone discoloration when the history is unclear."

message circleSHOW COMMENT (1)chevron